Audit of the Use of Regular Haem Arginate Infusions in Patients with Acute Porphyria to Prevent Recurrent Symptoms
The National Acute Porphyria Service (NAPS) provides acute care support and clinical advice for patients in England with active acute porphyria requiring haem arginate treatment and patients with recurrent acute attacks.
This audit examined the benefits and complications of regular haem arginate treatment started with prophylactic intent to reduce the frequency of recurrent acute attacks in a group of patients managed through NAPS. We included 22 patients (21 female and 1 male) and returned information on diagnosis, indications for prophylactic infusions, frequency and dose, analgesia, activity and employment and complications including thromboembolic disease and iron overload.
The median age at presentation with porphyria was 21 years (range 9–44), with acute abdominal pain as the predominant symptom. Patients had a median of 12 (1–400) attacks before starting prophylaxis and had received a median of 52 (0–1,350) doses of haem arginate. The median age at starting prophylaxis was 28 years (13–58) with a median delay of 4 years (0.5–37) between presentation and prophylaxis. The frequency of prophylactic haem arginate varied from 1 to 8 per month, and 67% patients were documented as having a reduction in pain frequency on prophylaxis. Only one patient developed clinically significant iron overload and required iron chelation, but the number of venous access devices required varied from 1 to 15, with each device lasting a median of 1.2 years before requiring replacement. Six patients stopped haem arginate and in three this was because their symptoms had improved. Prophylactic haem arginate appears to be beneficial in patients with recurrent acute porphyria symptoms, but maintaining central venous access may prove challenging.
KeywordsIron Overload GnRH Agonist Transferrin Saturation Recurrent Attack Serum Ferritin Concentration
- Frei P, Minder EI, Corti N et al (2012) Liver transplantation because of acute liver failure due to heme arginate overdose in a patient with acute intermittent porphyria. Gastroenterology 6(1):190–196Google Scholar